Hail, Bradford
- When
- July 30, 4:30 PM EST
- Where
- Bradford County, 0.86 mi NW of Rome
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.860, -76.340
A weak frontal boundary located across Northeast Pennsylvania produced a few thunderstorms during the late afternoon of the 30th. One of these storms became severe and produced large hail and some tree damage in Bradford and Susquehanna counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A weak frontal boundary located across Northeast Pennsylvania produced a few thunderstorms during the late afternoon of the 30th. One of these storms became severe and produced large hail and some tree damage in Bradford and Susquehanna counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 30, 2:54 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 354 PM EDT Thu Jul 30 2020 .SYNOPSIS... A frontal boundary will remain in our vicinity, which will keep at least a few scattered showers and isolated thunderstorms around this afternoon and tonight. High pressure slowly builds into the region Friday and Saturday, bringing mainly dry and warm weather. A low pressure system then tracks through the region Sunday and Monday, bringing additional chances for showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 350 PM Update: A nearly stationary frontal boundary remains situated across the area, setting the stage for some isolated showers and thunderstorms. This boundary will slowly drift southward throughout the remainder of the afternoon and into tonight. As a result, the shower and thunderstorm chances will also drift further southward into Northeast PA tonight. SPC continues to have the Southern Tier, Catskills, and Northeast PA in a marginal risk for severe thunderstorms this afternoon. With the isolated nature of these storms, along with relatively limited instability and moisture, the severe thunderstorm threat remains on the lower side. Still cannot rule out a brief pop-up storm that contains locally gusty winds prior to sunset. While lingering scattered showers and thunderstorms will be present across portions of Northeast PA tonight, areas from the northern Tier of PA northward into Central NY will likely remain dry with partial clearing. With the partial clearing, along with light winds, expecting patchy valley fog to form across these areas. Lows will likely be in the mid 50s to mid 60s. The frontal boundary doesn't really move much on Friday, as it will remain situated just south of the area. This will lead to a few lingering isolated to scattered showers and thunderstorms across portions of the Wyoming Valley and Poconos. The rest of the forecast area will likely remain dry under partly to mostly sunny skies as high pressure begins to move in. High pressure moves in Friday night, leading to a dry night along with mostly clear skies. Once again, patchy valley fog will be possible. Lows will likely be in the mid 50s to lower 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... 310 PM UPDATE... Saturday finds the area under a ridge between two systems, one over the Ohio valley and the other off the New England coast. That will bring us dry and warm weather for the start of the weekend. Late Saturday night into Sunday, a tightly wound surface low is forecast to ride up into western NY bringing showers and thunderstorms into Sunday. Surface trough/warm front heading east from the low will tap deep moisture and spread a soaking rain with embedded thunder as it pushes through. Drier air may arrive near the end of the day. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 310 PM UPDATE... 12Z long range model runs have again kept the heaviest rain and main body of the tropical storm east of the area, with the GFS taking a big jump east and now in close agreement with the ECMWF. Potential PRE event also looks to be over SE NY and eastern PA. At this range it's still a close call, especially for our eastern zones so we will continue to monitor the potential for heavy rain Monday/Tuesday. Other consistent factor has been the speed of the system as it moves quickly NE limiting the dwell time over the area. So, no changes to the long term at this update. Previous discussion continues below. The bigger questions of the forecast are in this period. A frontal boundary still looks to be present over the area with our region still between a Great Lakes trough and high pressure ridge off the east coast pumping more moisture into the region. Several additional disturbances will move through the region tapping moisture from Gulf and Atlantic. Eventually even tropical storm Isaias gets entrained and tracks up the east coast around the Tuesday timeframe on some of the operational models and a decent cluster of ensemble members. Monday night into Tuesday the potential for a PRE (Predecessor rainfall event) to set-up is present. However, it is too early to pinpoint if and where this feature would set-up. Synoptically a few of ingredients are present so this bears watching. More direct tropical moisture or the actual low pressure now named Isaias continues the rainfall chances through Tuesday night and perhaps into Wednesday particularly east of I-81. PW values will be rather high Sunday night through Tuesday night so heavy rainfall will be a concern through most of this period. Narrowed the temperature spread from what blended model and ensemble guidance has most periods with warmer lows and cooler high temperatures. Highs should fall back to around 80 with lows in the low to mid 60's. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Mainly VFR conditions are expected this afternoon. However, isolated to scattered showers and thunderstorms are expected this afternoon, which may bring brief restrictions. However, confidence was not high enough to include thunder in any particular TAF. Will monitor radar trends this afternoon and amend to add thunder if necessary. Attention tonight turns to patchy valley fog development, which may bring restrictions to KBGM, KITH, and especially KELM. Best chance for IFR-or-worse restrictions will be at KELM. Otherwise, gradually returning to VFR by Friday mid-morning. Outlook... Friday afternoon through Saturday night...Mainly VFR. Patchy early morning valley fog may bring restrictions to KELM. Sunday through Tuesday...Occasional restrictions possible in scattered showers or thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG/MJM NEAR TERM...BJG SHORT TERM...DGM/MWG LONG TERM...DGM/MWG AVIATION...BJG
Hazardous Weather Outlook National Weather Service Binghamton NY 228 PM EDT Thu Jul 30 2020 NYZ009-015>018-022-023-025-036-037-044-311830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 228 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-311830- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 228 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Some isolated to scattered thunderstorms are possible this afternoon and early evening. A few of these storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Thu Jul 30 2020
NYZ045-056-301830-
Chenango NY-Broome NY-
205 PM EDT Thu Jul 30 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND
SOUTHWESTERN CHENANGO COUNTIES UNTIL 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving east at 20 mph.
Small hail will be possible with this storm.
Locations impacted include...
Nanticoke, Greene, Whitney Point, Lisle, Smithville Flats, Chenango
Forks, Castle Creek, Chenango Valley State Park and Center Lisle.
LAT...LON 4219 7583 4229 7611 4231 7610 4233 7612
4237 7611 4237 7612 4241 7613 4241 7587
4246 7586 4245 7573
TIME...MOT...LOC 1805Z 285DEG 16KT 4239 7609
DGMSpecial Weather Statement National Weather Service Binghamton NY 514 PM EDT Thu Jul 30 2020 PAZ038-039-302200- Susquehanna PA-Bradford PA- 514 PM EDT Thu Jul 30 2020 ...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 600 PM EDT... At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near Ulster, or near Athens, moving east at 30 mph. Small hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sayre, Rush, Athens, Sheshequin, Ulster, Litchfield, Orwell, Windham, Herrick and Rome. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4184 7657 4199 7651 4194 7600 4168 7608 TIME...MOT...LOC 2113Z 279DEG 25KT 4188 7643 Kistner
The Binghamton radar (KBGM), 48 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds brought down a tree, blocking Route 267.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913188, 913189, 913190.